Hail, Phillips
- When
- September 8, 5:14 PM MST
- Where
- Phillips County, 7.28 mi SSE of Malta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.250, -107.820
A trained spotter reported hail up to the size of quarters.
A few strong thunderstorms developed on the evening of September 8th with one reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A few strong thunderstorms developed on the evening of September 8th with one reaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 8, 2:13 PM MST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Glasgow MT 313 PM MDT Fri Sep 8 2023 .DISCUSSION... AFTERNOON UPDATE: Scattered showers continue to make their way across northeastern Montana. There is a continuing chance of some strong thunderstorms, particularly along our southern zones. Some gusty winds may be produced with these storms, however, the severe weather threat is overall minimal for our CWA. The main update were to the POPs to reflect updated model guidance. Otherwise, no major changes were made to the going forecast. -thor MORNING DISCUSSION: First weather maker is a shortwave moving through the region. This will bring numerous showers throughout the day as well as thunderstorms by the afternoon. Main threat will be downburst winds as a dry subcloud layer will exist initially and SPC has most counties south of the Missouri River marked in a Marginal risk today. Rainfall amounts will range from a tenth to a quarter of an inch. Temperatures will be cooler with highs ranging from the mid 60s to the mid 70s. Saturday through Monday morning an upper level Low over Hudson Bay extends a steep positively tilted trough back into Montana. Favored region for precipitation with this trough will be over Central and Southeast Montana with our southwestern zones being on the north edge of this area. Rainfall amounts with this system will be light although parts of Petroleum and Garfield Counties could see a wetting rain. Temperatures will be close to early September averages. A ridge builds into the area starting Monday with dry conditions and temperatures warming to a few degrees above average for most of the week. -Bernhart && .AVIATION... UPDATED: 2100Z FLIGHT CAT: Mainly VFR with brief periods of MVFR near stronger storms. DISCUSSION: Scattered showers will continue across the region with some thunderstorms possible. Some storms could bring strong downburst winds, particularly for KGDV. WINDS: East 10-15 kts with gusts up to 20 kts through 06Z. After 06Z, east/northeast at 5-10 kts. -thor && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
515 PM MDT Fri Sep 8 2023
MTZ016-090015-
Central and Southeast Phillips MT-
515 PM MDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of central Phillips
County through 615 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dodson, or 17 miles west of Malta, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Dodson, Bowdoin, Sleeping Buffalo, and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
4843 10835 4851 10835 4852 10751 4807 10758
4822 10841
TIME...MOT...LOC 2315Z 276DEG 22KT 4835 10825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ZankerSpecial Weather Statement
National Weather Service Glasgow MT
613 PM MDT Fri Sep 8 2023
MTZ016-090115-
Central and Southeast Phillips MT-
613 PM MDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of east central
Phillips County through 715 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Malta, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4817 10811 4835 10797 4832 10738 4796 10747
TIME...MOT...LOC 0012Z 283DEG 17KT 4823 10787
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ZankerThe Glasgow radar (KGGW), 89 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123194.